Alert archive / Maryland / Special Weather Statements in 2019
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 4, 2019, 3:46 PM EDT for Caroline County, Maryland. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2019, 3:46 PM EDT (19:46 UTC)
- Expired
- Jul 4, 2019, 4:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Philadelphia/Mount Holly
County Caroline County, MD
The radar
The Dover AFB radar (KDOX), 30 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1129 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
307
WWUS81 KPHI 041946
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
346 PM EDT Thu Jul 4 2019
DEZ002-MDZ020-042030-
Kent-Caroline-
346 PM EDT Thu Jul 4 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN KENT AND
SOUTHEASTERN CAROLINE COUNTIES...
At 346 PM EDT, strong thunderstorms were clustered over Denton, or 15
miles northeast of Easton, moving east at 10 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Denton, Greensboro and Andrewsville.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 3891 7593 3901 7571 3883 7562 3883 7572
3879 7572 3875 7585
TIME...MOT...LOC 1946Z 249DEG 8KT 3886 7580
$$
MPSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:44 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 4, 3:44 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 344 PM EDT Thu Jul 4 2019 .SYNOPSIS... High pressure centered off the East Coast through tonight will shift farther away Friday into Saturday. A warm front over northern Pennsylvania will lift northward tonight, then a cold front crosses our area later Saturday afternoon and night. High pressure builds in late Sunday and remains in place through Wednesday before weakening some. A cold front should then arrive late Thursday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Slow moving thunderstorms with heavy were occurring in the Maryland counties of Caroline, Talbot and Queen Anne's at mid afternoon. There were scattered showers and thunderstorms up into northern Delaware, southeastern Pennsylvania and far southwestern New Jersey. A weak surface boundary extended southward through the Susquehanna River Valley in Pennsylvania across the Chesapeake Bay region, then off the Middle Atlantic coast. It was providing a focus for some of the showers and thunderstorms. The boundary is expected to move little into this evening. The convection in far southwestern New Jersey and northern Delaware should dissipate by about 6:00. Showers and thunderstorms are forecast to continue into the evening from Berks County and Chester County down into northeastern Maryland, with locally heavy rainfall continuing. The convection is anticipated to dissipate gradually with the loss of daytime heating. Areas to the northeast of the current convection, up into the Poconos and northern New Jersey, are expected to remain rain-free into this evening. We are forecasting a partly to mostly cloudy sky for the overnight period with no additional rainfall. Conditions will remain warm and muggy with lows ranging from the upper 60s to the middle 70s. The wind should be light and variable. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... The surface boundary is forecast to lift northward through our area on Friday. The day should begin with a mostly cloudy sky. There will likely be a decrease in cloud cover for the late morning and early afternoon from the Interstate 95 Corridor southeastward. It will be another warm and humid day. Mixed layer CAPE values are expected to rise into the 1500 to 2000 J/kg range for the afternoon hours. As a result, another round of showers and thunderstorms is anticipated. It should affect all of eastern Pennsylvania, northeastern Maryland, Delaware and New Jersey. The lowest chance for rain is close to the coast. Precipitable water values are expected to be near or slightly above 2 inches, so additional heavy rainfall is possible. High temperatures are forecast to be mostly in the upper 80s. Readings should not get above the lower 80s right along the coast, and in the elevated terrain of the Poconos. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Summary...Hot/very humid conditions into the weekend, then some cooling and less humid air arrives late Sunday and especially early next week. The heat and humidity should then build again some Wednesday and Thursday. Synoptic Overview...A nearly zonal flow pattern to start the weekend, however a shortwave trough embedded within this flow moves through on Saturday. A strong closed low centered well east of Hudson Bay Canada should amplify enough to result in more of a trough in the Northeast and northern Mid-Atlantic regions Sunday into early next week. This eventually gives way to some ridging near mid-week, then another upper-level trough moving across the Great Lakes should toss a cold front into our area around the late Thursday time frame. There is quite a bit of difference among the model guidance however regarding the timing and phasing of the waves progressing across the northern tier states. This results in low confidence regarding the timing of wave-triggered convection especially to our west and northwest. For Friday night and Saturday...A mainly zonal flow aloft continues, although a shortwave in this flow with a small trough may assist in convection into the evening. This may be more inland and should be diurnally driven. As a result, carried the highest PoPs for a time in the evening then these lower through the overnight. The environment is unstable however the flow is weak through Friday night, therefore convection should tend to collapse and dissipate through the evening. It will be rather warm and muggy though Friday night, with perhaps some areas of low clouds and/or fog. An upper-level trough starts to amplify across the Northeast by late Saturday. While surface low pressure is forecast to track well to our northeast, its cold front arrives later in the day and at night. While height falls are not forecast to be all that significant, plenty of instability with no real cap in place should result in some convective development by early afternoon. The shear once again is rather low given weak flow (some increase to near 20 knots in the mid levels though during the afternoon and evening), therefore convection may tend to be pulse in nature before perhaps some organization into multicells by late afternoon. Some guidance suggests better organization into a line or broken line of convection tied to the cold front entering our northern and western zones late in the afternoon and evening. As of now, the severe thunderstorm risk looks to be low due to a lack of overall shear, however if convection is able to organize into clusters or lines and develop a cold pool then locally strong to damaging winds would be possible given an inverted-V signature in the lower levels. High precipitable water values will yield locally very heavy rain, and this could be enhanced some if convection is rather slow to move. Convection should weaken during the night as the airmass stabilizes some. Saturday may start with some areas of low clouds and/or fog, otherwise cumulus development should get underway by late morning especially inland. Light flow will also result in a sea breeze, which may also help to pop at least isolated convection in the afternoon. The combination of temperatures peaking around 90F for many locations with dew points into at least the lower 70s, results in 95-100F heat indices in the afternoon. While most values are anticipated to fall short of heat advisory criteria, it will be close for the I-95 urban corridor from Trenton to Philadelphia to Wilmington and perhaps into the Lehigh Valley area where criteria starts at 100F. We will continue to keep a mention in the Hazardous Weather Outlook. The quicker clouds and convection develop, the lower chance heat indices reach or exceed 100F for much of the area. For Sunday and Monday...An upper-level trough across the Northeast with our area more on the southern extent of it especially on Sunday. A cold front is forecast to be just south of our area to start Sunday, however the main drying looks to be delayed until late in the day and especially at night into Monday. Some embedded shortwave energy should act upon an unstable airmass to once again develop some convection. An onshore flow in the low levels Sunday may assist in providing some low-level convergence especially near the fall line westward. Some thunderstorms could be gusty with some increase in the flow, but overall looks like local downpours and lightning the main threats. The convection should weaken and dissipate Sunday night with the loss of daytime heating and some drying, then high pressure starts to build in during Monday with some cooling and lowering dew points. For Tuesday through Thursday...As the upper-level trough lifts out of the Northeast later Tuesday and Wednesday, a weak ridge slides across. This should result in some drier conditions Tuesday into Wednesday, however a shortwave trough moving across the Great Lakes Wednesday will send a cold front into our area late Thursday. There is more uncertainty here though with differences among the model guidance regarding timing/phasing of energy rounding the Plains ridge and tracking across the northern tier. We therefore blended in the latest WPC guidance for Tuesday and Wednesday, and weighted much of the forecast for Thursday with WPC guidance. It does look like the heat and humidity starts to build some again Wednesday and Thursday. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Into this evening (until 02Z)...Scattered showers and thunderstorms from around KRDG and KILG westward. The rain will be heavy at times with conditions lowering to IFR in showers and thunderstorms. VFR conditions and no precipitation are anticipated at and around KABE, KTTN, KPNE, KPHL, KMIV and KACY. East to southeast wind 4 to 8 knots. Overnight (02z until 10Z)...VFR at first with MVFR ceilings and visibility values arriving after about 06Z. Variable wind 6 knots or less. Friday...MVFR conditions in the morning, improving to VFR for the afternoon. However, scattered showers and thunderstorms in the afternoon will reduce ceilings and visibility values to MVFR or IFR at times. Southeast to south wind 5 to 10 knots. OUTLOOK... Friday night...Any showers and thunderstorms should end by late evening, otherwise mostly VFR. However, areas of MVFR or IFR conditions possible late due to low clouds and/or fog. Southerly winds 5 knots or less, or light and variable. Low confidence. Saturday...Areas of low clouds and/or fog possible early, then VFR overall. However, showers and thunderstorms will be on the increase especially in the afternoon and evening which will locally result in MVFR/IFR conditions at times. Conditions should improve some during the overnight hours. Southwest to west winds less than 10 knots. Sunday and Monday...VFR overall. Some showers and thunderstorms still possible Sunday. Tuesday...VFR is anticipated. && .MARINE... An east to southeast wind at 5 to 10 knots into tonight should become south around 10 knots on Friday. Waves on our ocean waters will be around 2 feet. Waves on Delaware Bay are forecast to be 2 feet or less. Outlook... Friday night and Saturday...The conditions are anticipated to be below Small Craft Advisory criteria. Southwesterly winds however will increase to 10-20 knots at times, becoming west to northwest Saturday night and diminishing some. Some showers and thunderstorms are expected especially Saturday afternoon and night. Sunday and Monday...North to east winds will increase mainly into the 10-20 knot range and this will build the seas some. As of now, the conditions are anticipated to remain below Small Craft Advisory criteria. Tuesday...The conditions are anticipated to remain below Small Craft Advisory criteria. Rip Currents... A light east to southeast wind into this evening and breaking waves of 2 feet or less should maintain the low risk for the development of dangerous rip currents. A low risk is anticipated again for Friday with similar wave conditions expected. A southeast wind around 5 to 10 MPH should become southerly around 10 MPH in the afternoon. && .TIDES/COASTAL FLOODING... The evening astronomical high tides associated with the recent new moon remain particularly high. We are expecting another round of spotty minor tidal flooding with this evening's high tide. The flooding is not forecast to be widespread or impactful enough to warrant another advisory. Water levels should begin to lower gradually as we get into the weekend. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...Iovino Short Term...Iovino Long Term...Gorse Aviation...Gorse/Iovino Marine...Gorse/Iovino Tides/Coastal Flooding...Iovino
Hazardous weather outlook, Jul 4, 12:25 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 1225 PM EDT Thu Jul 4 2019 MDZ008-012-015-019-020-NJZ001-007>010-PAZ054-055-060>062-101-103-105- 051630- Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris- Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-Northampton- Western Chester-Western Montgomery-Upper Bucks- 1225 PM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for northeast Maryland, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ015>019-PAZ070-071-102-104-106-051630- New Castle-Mercer-Salem-Gloucester-Camden-Northwestern Burlington- Delaware-Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks- 1225 PM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Tidal levels may approach Coastal Flood Advisory levels at the time of high tide this evening and overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values may approach Heat Advisory levels on Friday, but more likely Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-NJZ012-013-020>023-027-051630- Kent-Inland Sussex-Middlesex-Western Monmouth-Ocean-Cumberland- Atlantic-Cape May-Southeastern Burlington- 1225 PM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Tidal levels may approach Coastal Flood Advisory levels at the time of high tide this evening and overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-051630- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 1225 PM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Tidal levels may approach Coastal Flood Advisory levels at the time of high tide this evening and overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-051630- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 1225 PM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 4, 2:13 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
213 PM EDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 ENE BETHEL 38.58N 75.60W
07/04/2019 M0.25 INCH SUSSEX DE TRAINED SPOTTER
PEA SIZED HAIL REPORTED.
&&
JEOSpecial weather statement, Jul 4, 2:17 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
217 PM EDT Thu Jul 4 2019
MDZ019-020-041900-
Talbot-Caroline-
217 PM EDT Thu Jul 4 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TALBOT AND
SOUTHWESTERN CAROLINE COUNTIES...
At 216 PM EDT, a strong thunderstorm was located over Tanyard, or
near Easton, moving northeast at 5 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Easton, Preston, Matthews, Choptank, Tanyard, Windyhill and Cordova.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 3863 7601 3880 7612 3886 7595 3871 7585
3869 7588 3870 7590 3869 7590 3868 7593
3867 7594 3866 7596
TIME...MOT...LOC 1816Z 246DEG 5KT 3877 7596
MPSSpecial weather statement, Jul 4, 3:26 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
326 PM EDT Thu Jul 4 2019
PAZ101-102-042015-
Western Chester-Eastern Chester-
326 PM EDT Thu Jul 4 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHESTER COUNTY...
At 325 PM EDT, a strong thunderstorm was located over Mount Vernon,
or 15 miles northwest of Newark, moving southeast at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Oxford, West Grove, Homeville, Glen Roy, Mount Vernon, Cochranville,
Ladenberg, Kemblesville, North Star, Avondale and Toughkenamon.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 3976 7606 3981 7603 3983 7604 3983 7602
3985 7602 3987 7599 3991 7600 3993 7598
3980 7571 3972 7577 3972 7606 3974 7609
TIME...MOT...LOC 1925Z 312DEG 8KT 3982 7599
MPSSpecial weather statement, Jul 4, 3:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
346 PM EDT Thu Jul 4 2019
DEZ002-MDZ020-042030-
Kent-Caroline-
346 PM EDT Thu Jul 4 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN KENT AND
SOUTHEASTERN CAROLINE COUNTIES...
At 346 PM EDT, strong thunderstorms were clustered over Denton, or 15
miles northeast of Easton, moving east at 10 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Denton, Greensboro and Andrewsville.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 3891 7593 3901 7571 3883 7562 3883 7572
3879 7572 3875 7585
TIME...MOT...LOC 1946Z 249DEG 8KT 3886 7580
MPSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:10 AM EDT | Marine Dense Fog Advisory | PHI | 6 hr | |
| Jul 4, 2:28 PM EDT | Areal Flood Advisory | PHI | Cumberland, Salem | 2 hr |
| Jul 4, 3:26 PM EDT | Special Weather Statement | PHI | Chester | 49 min |
| Jul 4, 4:28 PM EDT | Flash Flood Warning | PHI | Chester | 2 hr |
| Jul 4, 4:53 PM EDT | Special Weather Statement | PHI | Delaware | 37 min |
| Jul 4, 5:18 PM EDT | Areal Flood Advisory | PHI | Chester, Delaware, Montgomery, Philadelphia | 32 min |
| Jul 4, 5:42 PM EDT | Areal Flood Advisory | PHI | Berks, Chester, Montgomery | 2 hr |
| Jul 4, 5:49 PM EDT | Flash Flood Warning | PHI | Chester, Delaware, Montgomery, Philadelphia | 115 min |
| Jul 4, 2:11 PM EDT | Areal Flood Advisory | PHI | Sussex | 4 hr |
| Jul 4, 3:15 PM EDT | Severe Thunderstorm Warning | PHI | Kent, Sussex | 27 min |
| Jul 4, 2:17 PM EDT | Special Weather Statement | PHI | Talbot | 43 min |
| Jul 4, 2:23 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Kent, Queen Anne's, Talbot | 52 min |
Nearby
Special Weather Statements in Maryland, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.